Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Melbourne, FL

September 19, 2016Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 19, 2016, 4:00 PM EDT for Indian River County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Sep 19, 2016, 5:00 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 18 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS82 KMLB 192000
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT MON SEP 19 2016
 
FLZ047-192100-
SOUTHERN BREVARD COUNTY FL-
400 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 500
PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP HOLLY FISH CAMP...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST MELBOURNE...PALM BAY...MELBOURNE...AND MALABAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2782 8087
      2808 8087 2809 8086 2812 8086 2817 8055
      2812 8054 2782 8039
TIME...MOT...LOC 1958Z 266DEG 17KT 2804 8078 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 19, 3:50 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 19, 3:50 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
350 PM EDT MON SEP 19 2016

.DISCUSSION...

Currently/Tonight...
Broad area of low pres centered over the Carolinas will remain
nearly stationary overnight and will maintain a light but steady
wrly flow acrs central FL. West coast sea breeze will make good
inland progress while the east coast sea breeze remains trapped
along and east of the I-95 Corridor. Convection with fqnt CG ltg and
torrential rain along the east coast sea breeze should expand inland
as the east and west coast sea breezes interact along and east of
the FL Turnpike.

Convection thus far limited largely to points east of Okeechobee-
Orlando-Flagler Beach, leaving plenty of time and energy for
shras/tsras to continue dvlpg where the airmass has not been worked
over. Even so, convective initiation has occurred svrl hrs earlier
than on Sunday. Anticipate convection lingering past sunset but
choking off by mid evening...ending before midnight.

Weak steering flow aloft will result in storm motion at or below
10mph...allowing any additional convection to generate torrential
rain with lcl amounts btwn 2.0"-3.0", as well as fqnt CG ltg.

Tue-Thu...
The tail end of an H30-H20 jet streak lifting acrs north GA and the
Carolinas will merge with a strong zonal jet along the USA/Canadian
border, leaving a weak mid/upr lvl steering flow acrs the SE CONUS.
Meanwhile...a deep lyr anticyclone over the srn plains will merge
with a weaker anticyclone over the desert SW while lifting N/NE into
the Midwest/Great Plains region. This latter feature will trap the
broad low/mid troffing pattern over the SE thru midweek.

As the trof meanders along the SE seaboard, central FL will
experience a light but steady W/SW flow thru the H85-H50 steering
lyr. Wrly flow will extend thru the H100-H70 lyr as well as the trof
prevents the Bermuda Ridge axis from establishing a clear foothold
acrs the FL peninsula. This flow pattern will favor the east
peninsula for diurnal precip, especially as the lower pres field
allows deep moisture to pool over the region. Moisture will be
further boosted on Tue as a pre-frontal moisture band extending from
the Carolina coast into the central GOMex pushes PWAT values to btwn
2.00"-2.25". Moisture may decline slightly past midweek as drier air
over the FL Straits works its way into the srn peninsula/Lake-O
region.

Aloft, little change in mid lvl temps as the weak steering winds
will not be able to change out the airmass. H50 temps btwn -6C/-7C
will persist, as will H70 temps arnd 9C. Resulting lapse rates arnd
6.0C/KM will support deep convection with fqnt CG ltg, heavy
localized rain, and strong sfc wind gusts. Sct/nmrs PoPs on Tue then
a gradual tapering back to 30-40 percent should occur through Thu,
with the highest chances shifting back to the northern/interior
counties. No sig changes to max/min temps... readings within 5F of
climo avg.

Extended...(prev disc)
Initially the cut off low to our north will be weakening and weak
ridging aloft should exist between Tropical Cyclone Karl and
Florida. The GFS and ECMWF are actually quite similar in this
regard. The system should then get picked up by a stronger trough
digging over the western Atlantic and be shunted eastward. No
significant drying/subsidence is indicated locally though, so
scattered afternoon/evening thunderstorms should continue.

If the forecast for Karl works out, there should be some increasing
surf with a high rip current risk.

&&

.AVIATION...Thru 20/18Z.
Sfc winds: Coastal sites...thru 20/00Z E/SE 7-11KTS...btwn 20/00Z-
20/03Z bcmg W/SW AOB 3KTS...btwn 20/12Z-20/15Z bcmg W/SW 6-10KTS.
Interior sites...thru 20/00Z W/NW 6-9KTS...btwn 20/00Z-20/03Z bcmg
W/SW AOB 3KTS...btwn 20/12Z-20/15Z bcmg W/NW 5-8KTS.

Vsbys/WX/Cigs: Coastal sites thru 20/00Z sct MVFR shras/IFR tsras.
Interior sites...thru 19/21Z sct MVFR shras/IFR tsras...btwn 19/21Z-
20/02Z nmrs MVFR shras/IFR tsras/slgt chc LIFR tsra sfc COOKOUTS.

&&

.MARINE...
Broad troffing pattern over the Deep South/Carolina coast expected
to prevail through late week...keeping the wrn flank of the Bermuda
Ridge either disrupted or suppressed over the FL straits. Very weak
pgrad will prevail acrs the lcl Atlc waters, resulting in lgt/vrbl
nocturnal/morning winds...easterly aftn/evng winds due to seabreeze
circulation. Favorable seas thru midweek...AOB 2FT nearshore and 2-
3FT offshore. Seas increasing toward week's end as swells from
distant Tropical Storm Karl advect into the lcl Atlc...building to 3-
4FT nearshore and 4-5FT offshore by sunset Fri/daybreak Sat.

Troffing pattern will prevail aloft as well...generating a light but
persistent W/SW steering flow through midweek. Very moist air will
result in high rain chances with the possibility for for offshore
moving storms thru Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  74  88 /  30  60  30  50
MCO  75  91  74  90 /  30  60  30  50
MLB  75  90  74  89 /  30  60  40  50
VRB  75  89  74  89 /  30  60  40  50
LEE  75  90  74  90 /  30  60  30  50
SFB  75  91  74  90 /  30  60  30  50
ORL  75  90  75  90 /  30  60  30  50
FPR  74  89  73  88 /  30  60  40  50

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

Public/Marine Forecast...Bragaw
Impact WX/Aviation.......Glitto
Hazardous weather outlook, Sep 19, 10:40 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT MON SEP 19 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1040 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL SUPPORT A HIGHER COVERAGE OF AFTERNOON
LIGHTNING STORMS TODAY. AS THE EAST COAST SEA BREEZE DEVELOPS
EARLY THIS AFTERNOON, ISOLATED LIGHTNING STORMS WILL DEVELOP NEAR
THE COAST WITH COVERAGE INCREASING AS THE BOUNDARY DRIFTS FURTHER
INLAND DURING THE AFTERNOON. THE GREATEST COVERAGE IS EXPECTED NEAR
THE ST. JOHNS RIVER INTO OKEECHOBEE COUNTY LATE THIS AFTERNOON. A
FEW OF THE STORMS WILL PUSH BACK TOWARD THE COAST INTO THIS EVENING.

THE MAIN THREATS FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING, TORRENTIAL DOWNPOURS, AND BRIEF GUSTY WINDS UP TO 40 MPH.

.FLOOD IMPACT...
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN IN A SHORT 30 TO 60 MINUTE PERIOD. TEMPORARY MINOR FLOODING
OF ROADWAYS AND POOR DRAINAGE AREAS MAY OCCUR. NEVER DRIVE THROUGH
WATER OF AN UNKNOWN DEPTH...SEEK AN ALTERNATE ROUTE.

.MARINE THUNDERSTORM GUST IMPACT...
COVERAGE OF STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 KNOTS
OVER THE INTRACOASTAL AS WELL AS INLAND LAKES AND RIVERS IS
EXPECTED TO BE HIGHER TODAY. ISOLATED TO SCATTERED LIGHTNING
STORMS WILL DEVELOP NEAR THE COAST EARLY THIS AFTERNOON AS THE SEA
BREEZE DEVELOPS. COVERAGE OF STORMS WILL GRADUALLY INCREASE ACROSS
THE INTERIOR WITH THE HIGHEST COVERAGE EXPECTED IN THE VICINITY OF
THE ST. JOHNS RIVER AND OKEECHOBEE COUNTY LATE THIS AFTERNOON. A
FEW OF THE STORMS COULD PUSH BACK TOWARD THE COAST THIS EVENING.

.RIP CURRENT IMPACT...
A LINGERING EASTERLY SWELL WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. THE SEAWARD PULL OF A RIP CURRENT
CAN BE LIFE THREATENING. HEED THE ADVICE OF LIFEGUARDS AS WELL AS
BEACH PATROL FLAGS AND SIGNS. NEVER SWIM IN THE OCEAN ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HIGHER MOISTURE WILL SUPPORT INCREASED RAIN CHANCES THROUGH MID
WEEK, WITH AFTERNOON LIGHTNING STORMS FOCUSING ACROSS INLAND AREAS
BEFORE DRIFTING BACK TOWARD THE EAST COAST LATE IN THE DAY. ISOLATED
TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED INTO LATE WEEK AS
A MORE TYPICAL MID SEPTEMBER RAINFALL PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ULRICH/GLITTO

In the hours before

Special weather statement, Sep 19, 2:22 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT MON SEP 19 2016

FLZ054-059-191900-
ST. LUCIE FL-INDIAN RIVER FL-
222 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 300 PM EDT...

AT 222 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT PIERCE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PIERCE...VERO BEACH...INDIAN RIVER SHORES...SAINT LUCIE NUCLEAR
POWER PLANT AND WINTER BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2729 8042 2773 8052 2776 8036 2732 8018
TIME...MOT...LOC 1822Z 262DEG 13KT 2743 8033

15
Special weather statement, Sep 19, 2:55 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT MON SEP 19 2016

FLZ054-059-191945-
ST. LUCIE FL-INDIAN RIVER FL-
255 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND INDIAN RIVER
COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS INDIAN RIVER COUNTY AND CENTRAL SAINT LUCIE COUNTY...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS. THE
STORMS WILL ALSO CONTAIN FREQUENT TO EXCESSIVE LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...FORT PIERCE...SEBASTIAN AND VERO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2721 8017 2724 8019 2721 8019 2722 8021
      2722 8024 2723 8021 2726 8023 2726 8028
      2722 8028 2721 8026 2721 8067 2756 8068
      2756 8076 2764 8078 2764 8079 2782 8087
      2782 8039 2721 8014
TIME...MOT...LOC 1853Z 260DEG 17KT 2752 8063

15
Special weather statement, Sep 19, 3:14 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT MON SEP 19 2016

FLZ047-192000-
SOUTHERN BREVARD COUNTY FL-
314 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
400 PM EDT...

AT 312 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MELBOURNE...MOVING EAST AT 15 MPH. ADDITIONAL STRONG STORMS
WERE ALSO DEVELOPING 8 MILES WEST OF MICCO.

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SEBASTIAN...SATELLITE BEACH...
MICCO...BAREFOOT BAY AND MALABAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2782 8085
      2823 8086 2827 8056 2812 8054 2782 8039
TIME...MOT...LOC 1912Z 260DEG 16KT 2815 8068

15
Special weather statement, Sep 19, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT MON SEP 19 2016

FLZ047-192100-
SOUTHERN BREVARD COUNTY FL-
400 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 500
PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP HOLLY FISH CAMP...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST MELBOURNE...PALM BAY...MELBOURNE...AND MALABAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2782 8087
      2808 8087 2809 8086 2812 8086 2817 8055
      2812 8054 2782 8039
TIME...MOT...LOC 1958Z 266DEG 17KT 2804 8078

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:20 PM EDTSpecial Marine WarningMLB40 min
Sep 19, 2:22 PM EDTSpecial Weather StatementMLBSaint Lucie38 min
Sep 19, 2:55 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie50 min
Sep 19, 2:58 PM EDTSpecial Marine WarningMLB62 min
Sep 19, 3:06 PM EDTAreal Flood AdvisoryMLBSaint Lucie84 min
Sep 19, 3:14 PM EDTSpecial Weather StatementMLBBrevard46 min
Sep 19, 3:16 PM EDTSpecial Marine WarningMLB59 min
Sep 19, 3:54 PM EDTAreal Flood AdvisoryMLBBrevard51 min
Sep 19, 4:08 PM EDTSpecial Weather StatementMLBOsceola52 min
Sep 19, 4:12 PM EDTSpecial Marine WarningMLB48 min
Sep 19, 5:17 PM EDTSpecial Weather StatementMLBOrange, Osceola, Seminole58 min
Sep 19, 5:21 PM EDTSpecial Weather StatementMLBOkeechobee54 min
Sep 19, 6:16 PM EDTSpecial Weather StatementMLBVolusia44 min
Sep 19, 7:04 PM EDTAreal Flood AdvisoryMLBLake, Orange, Osceola86 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.